Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Key West, FL

May 6, 2007Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at May 6, 2007, 8:19 PM EDT for Monroe County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 8:19 PM EDT (00:19 UTC)
Expired
May 6, 2007, 9:00 PM EDT
In force
41 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Miami radar (KAMX), 81 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KKEY 070019
SVRKEY
FLC087-070100-
/O.NEW.KKEY.SV.W.0003.070507T0019Z-070507T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
819 PM EDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA...

* UNTIL 900 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE OR LARGER
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED ABOUT 5 MILES NORTH NORTHWEST OF ISLAMORADA...MOVING
  SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE MATECUMBE KEYS...ISLAMORADA...AND TEATABLE KEY BY 830 PM EDT...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
OFF BRIDGES AND AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT
AGENCY OR THE U.S. COAST GUARD...AND ASK THAT THEY RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE KEY WEST. YOU MAY ALSO CONTACT THE
NATIONAL WEATHER SERVICE DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...
EXTENSION 3.

LAT...LON 2510 8059 2489 8077 2477 8069 2465 8036

$$

LEE
1 follow-up statement
000 
WWUS52 KKEY 070039
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
839 PM EDT SUN MAY 6 2007

FLC087-070100-
/O.CON.KKEY.SV.W.0003.000000T0000Z-070507T0100Z/
UPPER KEYS IN MONROE FL-
839 PM EDT SUN MAY 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR UPPER KEYS IN MONROE COUNTY...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
THE MATECUMBE KEYS AND ISLAMORADA...MOVING SOUTH AT 20 MPH.

LAT...LON 2510 8059 2489 8077 2477 8069 2465 8036

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 6, 3:55 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
355 PM EDT SUN MAY 6 2007

.DISCUSSION...
.CURRENTLY...
THUS FAR...CU DEVELOPMENT IS LIMITED IN THE SERVICE AREA...AND IS
STRUGGLING EVEN ON THE MAINLAND. HOWEVER...A FEW CELLS HAVE SHOWN UP
ON KBYX AND KAMX RADARS OVER THE SOUTHWESTERN TIP OF THE MAINLAND
AND IN WESTERN BROWARD COUNTY. WINDS ARE LIGHT AND ARE NORTHEAST
EAST TO EAST ALONG THE ISLANDS AND ATLANTIC WATERS...AND HAVE VEERED
TO THE SOUTHEAST CLOSER TO THE SOUTHWESTERN COAST OF THE MAINLAND.
TEMPERATURES ALONG THE ISLANDS ARE IN THE MIDDLE 80S.

.FORECASTS...
AS LOW PRESSURE OFF THE CAROLINA COAST STRENGTHENS...A TRAILING
FRONT PULLING WILL CONTINUE PUSHING THROUGH NORTHERN FLORIDA THIS
EVENING WILL CROSS THE KEYS AND ADJACENT WATERS LATER TONIGHT. THE
FORECAST REASONING HAS NOT CHANGED SIGNIFICANTLY FROM OUR MORE
RECENT ISSUANCES. ALTHOUGH MUCH OF THE MAINLAND HAS NOT ERUPTED UP
TO THIS POINT...THERE IS PLENTY OF HEATING LEFT IN ADVANCE OF THE
FRONT...AND A WATCH IS IN EFFECT THROUGH THE SOUTHERN-MOST REACHES
OF THE MAINLAND THROUGH AROUND SUNSET. THE LOCAL AIRMASS WILL
MOISTEN AND THE ADDITIONAL LOW LEVEL SURGE EXPECTED LATER THIS
EVENING AND THROUGH THE OVERNIGHT PERIOD SHOULD ASSIST CONVECTIVE
DEVELOPMENT THROUGH THE KEYS SERVICE AREA. BUT COVERAGE IS STILL A
DIFFICULT TO PIN DOWN EVEN AT THIS TIME. THE LATEST SHORT TERM MODEL
STATISTICS HAVE RELATIVELY LOW POPS FOR BOTH TONIGHT AND EARLY
MONDAY MORNING. THIS IS IN GOOD AGREEMENT WITH WHAT WE HAVE BEEN
ADVERTISING...AND THE ONLY GRID ADJUSTMENT WILL BE TO EXTEND THE
TIME OF THUNDER THROUGH EARLY MONDAY MORNING AND INCLUDE THE
ATLANTIC WATERS SINCE THE INSTABILITY WRAPS FURTHER TO THE EAST ON
ALL SHORT RANGE GUIDANCE. THE TRAILING COLD FRONT IS EXPECTED TO BE
SOUTH OF THE KEYS...AND ALMOST SOUTH OF THE ATLANTIC WATERS BY
AROUND SUNRISE ON MONDAY. WILL HANG ON TO A 20 POP ON MONDAY AS THE
MOISTURE AXIS LAGS OVER AND CLOSE TO THE KEYS. THIS SHOULD BE THE
PEAK RAIN CHANCE EVEN AS THE ATLANTIC LOW DRIFTS CLOSER TO THE
SOUTHEAST COAST. THE LATEST GFS...SUPPORTED BY THE UKMET AND OTHER
LONGER RANGE GLOBAL MODELS...IS LINGERING THE LOW CLOSE TO FLORIDA
THROUGH LATE THIS WEEK. BUT THE GRADIENT RELAXES SIGNIFICANTLY FROM
THE MIDDLE OF THE WEEK THROUGH NEXT WEEKEND. THE COOL PERIOD WILL
EXTEND FROM LATE MONDAY THROUGH WEDNESDAY...AND THEN THE AIRMASS
MODIFIES BACK CLOSER TO SEASONAL AVERAGES FROM THURSDAY THROUGH THE
WEEKEND. A MINIMAL MENTION OF SHOWERS WILL BE MAINTAINED FOR THOSE
LATER PERIODS EVEN AS THE UPPER BLOCKING PATTERN DE-AMPLIFIES AND
SHIFTS EASTWARD.

&&

.MARINE...
THE CHALLENGE STILL REMAINS THE TIMING OF FRESH/STRONG WINDS
TONIGHT. ALTHOUGH THE SHORT RANGE MODELS AGREE NICELY WITH A STEADY
PROGRESSION OF NORTHEAST/NORTH WINDS THROUGH THE SHORT TERM OF THE
FORECAST...THE ONSET OF ADVISORY CONDITIONS IS NOT LIKELY UNTIL THE
VERY LAST PORTION OF TONIGHT. EVEN SO...WILL GO AHEAD AND RAISE A
SMALL CRAFT ADVISORY ON THIS ISSUANCE SINCE THE CONFIDENCE IS HIGH.
THESE CONDITIONS WILL LIKELY PERSIST THROUGH MONDAY AND MAY EVEN
LINGER OVER PORTIONS OF THE OPEN WATERS MORESO FOR HIGHER SEAS ON
MONDAY NIGHT. BUT BY TUESDAY...THE GRADIENT WILL ALLOW MORE
AGREEABLE BOATING CONDITIONS. WINDS AND SEAS WILL CONTINUE TO
DIMINISH THROUGH FRIDAY.

&&

.AVIATION...
TONIGHT...ON THE WATER PORTION OF THE ROUTE AND AT THE KEYS ISLAND
TERMINALS...NORTHWEST WINDS BETWEEN 5 AND 10 KNOTS THIS
AFTERNOON...WILL SHIFT TO NORTHERLY AND INCREASE TO 12 KNOTS OVER
THE ISLAND TERMINALS BY LATER THIS EVENING OR 03-05Z. EXPECT JUST
SOME SCATTERED CUMULUS WITH BASES AOA 2500-3000 FEET OVER THE WATER
PORTION OF THE ROUTE. ISOLATED STRONG SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE OVER FLORIDA BAY AND THE KEYS FROM 22Z-04Z. ISOLATED
SHOWERS AND THUNDERSTORMS WILL PRODUCE WIND GUSTS OVER 35 KNOTS AND
LARGE HAIL. BRIEF MVFR/CIGS ARE POSSIBLE IN SHOWERS AND STORMS.

06-12Z...SURFACE WINDS WILL INCREASE TO BETWEEN 12 AND 14 KNOTS WITH
GUSTS OVER 20 KNOTS. A 90 DEGREE CROSS WIND WILL BE IN PLACE AT THE
ISLAND TERMINALS.

PILOTS...CONVECTIVE SIGMETS AND AIRMETS ARE IN PLACE ACROSS THE
FLIGHT ROUTE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  75 81 70 79 / 20 20 10 10
MARATHON  74 83 70 81 / 20 20 10 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY ALL KEYS WATERS
     GMZ031-032-033-052>054-072>075.

&&

04/DAF/TT
Hazardous weather outlook, May 6, 6:00 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN MAY 6 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-071000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
600 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DRIFT SOUTHWARD OFF OF THE SOUTHERN TIP OF
THE FLORIDA PENINSULA AND INTO FLORIDA BAY AND PORTIONS OF THE KEYS
THIS EVENING. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS
CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LARGE HIGH PRESSURE AREA IS EXPECTED TO BUILD OVER THE EASTERN
STATES TO FLORIDA...BRINGING AN INCREASE IN NORTH TO NORTHEAST WINDS
TO THE KEYS AREA...STARTING EARLY MONDAY AND PERSISTING THROUGH
MONDAY NIGHT. THESE WINDS WILL INCREASE TO NEAR 20 KNOTS ON KEYS
COASTAL WATERS ALONG WITH BUILDING SEAS...THEREBY CREATING HAZARDOUS
CONDITIONS FOR THE OPERATION OF SMALL CRAFT. CHECK THE LATEST
COASTAL WATERS FORECAST FOR THE FLORIDA KEYS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:19 PM EDTSpecial Marine WarningKEY71 min
May 6, 9:06 PM EDTSevere Thunderstorm WarningKEYMonroe39 min
May 6, 9:12 PM EDTSpecial Marine WarningKEY78 min
May 6, 10:29 PM EDTSpecial Marine WarningKEY61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.